HIV-infected patients have a higher risk of developing cutaneous reactions than the general population, which has a significant impact on patients’ current and future care options. The severity of cutaneous adverse reactions varies greatly, and some may be difficult to manage. HIV-infected patients just at the beginning of antiretroviral treatment can frequently show a wide variety of adverse drug effects such as drug rashes, hyperpigmentation, hair loss, hypersensitivity reactions, injection site reaction, urticarial reaction, erythema multiforme, toxic epidermal necrolysis or Stevens–Johnson syndrome. The early detection and treatment of cutaneous adverse drug reactions, plus identification of the causative agent, are essential to prevent the progression of the reaction, preventing additional exposures and ensuring the appropriate use of medications for the current condition and keeping in mind others, such as patient age. This article emphasizes the most common features of an antiretroviral drug-induced cutaneous reaction from protease inhibitors, non-nucleoside analogue reverse transcriptase inhibitors, fusion inhibitors, nucleoside reverse transcriptase inhibitors, integrase inhibitors and inhibitors of the CCR5 chemokine receptor, paying special attention to the newest drugs approved for the treatment of HIV infection, such as tipranavir, darunavir, etravirine, enfuvirtide, raltegravir and maraviroc.
Keywords: HIV; adverse drug reactions; skin; HAART
Journal Article. 7645 words.
Subjects: Medical Oncology ; Critical Care
Full text: subscription required